Psychlopedia ®‎ > ‎

Ammonia / Hyperammonemia

Relevance to Psychiatry:

  • DEPAKOTE - Valproate can elevate ammonia levels

  • Hyperammonemia is a cause of delirium

Symptom of high ammonia: encephalopathy --> delirium, sedation, slow mentation

Reference range (normal) ammonia level:
  • Adults: 15-110 ug/dl (ug = micrograms)
  • Children: 40-80 ug/dl
  • Newborns: 90-150 ug/dl
  • http://www.webmd.com/digestive-disorders/Ammonia
  • http://www.fpnotebook.com/GI110.htm - states normal is a range of 10-80 ug/dl and this is a physician reference site

    If a patient on DEPAKOTE - Valproate is not doing well, check ammonia (NH3) level and LFT's.

  •   Sermo: What is the standard of care for handling hyperammonemia with Depakote?  Physicians Only
    • Routine ammonia level is unnecessary, except elderly patients
    • If AST normal ~4 and ~12 weeks, ammonia not necessary
    • BID dosing instead of HS?
    • Get ammonia level and LFT's if encephalopathy is suspected (slow to develop: delirium, sedation, slow mentation)
    • Mental slowing can be seen with Depakote without elevated ammonia
    • If someone is delirious or encaphalopathic, consider stopping Depakote with or without ammonia levels
    • Reduction in dose reduces ammonia levels
    • Consider LAMICTAL - lamotrigine (but Depakote better for Intermittent Explosive Disorder)
      Sermo: 46-y/o male Hep C cirrosis had ammonia > 200 but not confused.  Lactulose only lowered to 180  Physicians Only
    • Non-fasting ammonia levels can be misleading
    • Needs 1-2 loose bowel movements daily
    • Low protein diet
    • Can add rifaximin 200mg tid
    • "Why are you chasing the ammonia level if you believe he is not encephalopathic?"
    • "Treat the patient, not the numbers."
    • EEG to assess encephalopathy
    • "Ammonia levels are notoriously inaccurate and should be rarely obtained outside of a research setting."
    Do you stop the Depakote?
    Noted from Am J Psychiatry 164:7, July 2007:

    The results of the prospective study found a reduction in divalproex dose always resulted in a reduction in ammonia levels.

    The authors conclude that complete withdrawal of divalproex is necessary in only the most severe cases of side effects.

    Č
    Ċ
    Jason Cafer,
    Oct 19, 2009, 1:50 PM
    Comments

    Common ICD-9

    Navigation

    Recent site activity